Introduction: The frequency of inadvertent injection of drugs in the epidural space is probably underestimated and underreported, but it can cause serious morbidity and possibly mortality.
Objective: The aim of this review is to collate reported incidents of this type, to describe the potential mechanisms of occurrence and to identify possible therapeutic solutions.
Methods: We searched into medical databases and reviewed reference lists of papers retrieved.
Results: A list is reported of more than 50 drugs that were inadvertently injected into the epidural space. This list includes drugs which produce no, little or short-lasting neurological deficits, but also includes drugs that may be more etching and can result in temporary or even permanent neurological deficit.
Discussion: Most drugs do not lead to sequelae other than pain during injection or transient neurological complaints. Other drugs may have more deleterious consequences, such as paraplegia. Both the dose of the inadvertent injected drug and the time frame play an important role in the patient's outcome. "Syringe swap", "ampoule error", and epidural/intravenous line confusion due to inaccurate or absent colour coding of epidural catheters were the main sources of error. Preventive strategies, including non Luer-lock epidural injection ports, might increase safety.